Arizona, 2019

Damaging Wind in Arizona, July 25, 2019

July 25, 2019 · NWS TWC · 2 events in 1 county or zone

Isolated showers and thunderstorms formed over southeast Arizona and moved northwest. One storm produced a wind gust of 60 mph near Arivaca.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Isolated showers and thunderstorms formed over southeast Arizona and moved northwest. One storm produced a wind gust of 60 mph near Arivaca.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 25, 2:28 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 25, 2:28 PM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
228 PM MST Thu Jul 25 2019

.SYNOPSIS...Isolated showers and thunderstorms through the evening
hours today. Thereafter, a subtle shift in the weather pattern will
result in limited thunderstorm activity the Friday through the
weekend. However, an upswing in thunderstorms will return early next
week. High temperatures will trend upward through Saturday followed
by moderating temperatures early next week.

&&

.DISCUSSION...Isolated showers and thunderstorms were developing
mainly in the mountains of southeast Arizona early this afternoon. A
few have managed to track westward into the valleys, especially in
Cochise county. Still expecting further development of thunderstorms
this afternoon and continuing through the evening hours. Ample
moisture supported locally heavy rainfall. In fact, a rain gauge on
Mount Lemmon reported over one inch of rain in less than one hour.
In addition to the heavy downpour potential, wet microbursts will be
possible in the valleys again today. Thereafter, the upper high that
has been centered over the Four Corners region will shift south to a
position over east-central Arizona by tomorrow morning. Models
progged the upper high to become centered over the state this
weekend. This will result in somewhat limited thunderstorm activity
and hotter daytime temperatures. However, models showed the upper
high becoming reestablished over the Four Corners area early next
week. That said, there should be an upswing in thunderstorm activity
again early next week with high temperatures moderating a bit.

&&

.AVIATION...Valid through 27/00Z.
Isolated -TSRA/-SHRA continuing into the evening, mainly to the
south and west of KTUS. The bulk of -TSRA/-SHRA should end around
26/06Z. Expect FEW-SCT clouds 10k-14k ft MSL throughout the period
with a SCT-BKN deck at 25k ft MSL this afternoon and evening. Gusty
outflow winds occur near thunderstorms, otherwise, winds wly/nwly
this afternoon at 6-10 knots. After 26/06Z winds will be variable
less than 6 knots again. Thunderstorm and shower chances decrease
for Friday afternoon. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Isolated thunderstorms and showers continue into the
evening, mainly to the south and west of Tucson. White Mountains
will likely see scattered coverage. Thunderstorm and shower chances
decrease Friday afternoon and are expected to the south of Tucson,
Cochise County, and the White Mountains. This weekend into early
next week more moisture will be in place leading to isolated to
scattered thunderstorms from central Pima County eastward. Near
thunderstorms winds will be gusty and erratic. Otherwise, 20-foot
winds will be primarily terrain driven at less than 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 25, 3:30 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
330 PM MST Thu Jul 25 2019

AZZ504-507-508-513-514-252315-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
330 PM MST Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WEST
CENTRAL COCHISE COUNTIES UNTIL 415 PM MST...

At 328 PM MST, Doppler radar was tracking strong thunderstorms near
and northwest of Benson, moving west at 15 mph.

Half inch hail and winds in excess of 45 mph and blowing dust will
be possible with these storms.

Locations impacted include...
Benson, St. David, Kartchner Caverns State Park, Saguaro National
Park East and Mescal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3210 11020 3193 10990 3177 11048 3222 11058
TIME...MOT...LOC 2228Z 088DEG 12KT 3201 11029

Meyer
Special weather statement, Jul 25, 3:54 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
354 PM MST Thu Jul 25 2019

AZZ503-515-252345-
Upper Santa Cruz River and Altar Valleys including
Nogales-Baboquivari Mountains including Kitt Peak-
354 PM MST Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
445 PM MST...

At 354 PM MST, Doppler radar was tracking a strong thunderstorm over
Arivaca, or 15 miles west of Tubac, moving northwest at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Arivaca and Arivaca Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3156 11117 3153 11121 3153 11139 3162 11165
      3187 11141 3163 11117
TIME...MOT...LOC 2254Z 124DEG 14KT 3158 11131

Carpenter

The radar

The Tucson radar (KEMX), 75 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 25, 4:15 PM MST
Where
Pima County, 0.91 mi SE of Arivaca
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.560, -111.320

A wind gust of 60 mph was recorded near Arivaca.

Funnel Cloud, Pima

When
July 25, 6:40 PM MST
Where
Pima County, 3.2 mi ENE of Vaya Chin
Reported by
Airplane Pilot
Coordinates
32.371, -112.271

A Southwest Airlines pilot reported a funnel cloud in a PIREP in a storm to the south of the flight path over the Tohono O'odham Nation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843729, 847276.